Oklahoma, 2025

High Wind in Oklahoma, March 14, 2025

March 14, 2025 · NWS AMA · 3 events in 3 counties and zones

A strong upper level system brought in high winds early in the day on the 14th and stuck around through the afternoon. Breezy southwest surface winds shifted to the west with the arrival of a Pacific front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level system brought in high winds early in the day on the 14th and stuck around through the afternoon. Breezy southwest surface winds shifted to the west with the arrival of a Pacific front. Behind this front much stronger winds aloft started to mix to the surface. Winds started gusting above 58 mph almost immediately behind the front with a ground station near Bootleg, TX measuring a gust of 59 mph at 5:10 AM CDT. Two other stations near Romero and Adrian, TX measured a gust of 60 mph at 5:22 AM CDT. As the day started to warm up with the sun out, much higher winds started to mix to the surface along with sustained winds pickin up into the 35 to 50 mph range. The south central and southwestern TX Panhandle saw their winds peak between 1030 AM and 230 PM where some areas to the north like the OK Panhandle and to the east winds did not peak until later in the afternoon. Some of the highest winds measured were 84 mph at the mesonet station in Hereford and 83 mph measured by the Amarillo Airport ASOS around 10:43 AM CDT. These high winds quickly caused blowing dust with visibility issuse especially around the southern TX Panhandle. The high winds created problems for high profile vehicle such as tractor trailors or semi-trucks but also caused dangerous travel conditions with reduced visibilities falling below 1/4 mile. With winds being westerly this especially caused problems along I-27 south of Amarillo which runs north and south causing mutliple semi-trucks to overturn.

Dry air which over took the Panhandles during the afternoon also combined with the high winds creating a high fire danger day. Multiple fires impacted the combined Panhandles with a couple of these fires impacting residents of around Alanreed and McLean, Texas as Fire Warnings had to be issued to prepare folks for the potential of an evacuation. One fire impacted campers at Wolf Creek Park southeast of Perryton, TX. This fire also closed down a section of HWY 70 south of Perryton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 14, 5:55 AM CST, 4 hours 50 minutes earlier. Its key messages:

  • Issued at 339 AM CDT Fri Mar 14 2025 Very strong winds will occur today with gusts up to 80 mph. A High Wind Warning is in effect for the entire area. Widespread critical fire weather conditions are forecast today and a Red Flag Warning is in effect for the entire area. Additional chances for elevated to critical fire weather conditions will arise early next week across the Panhandles.
Area forecast discussion, Mar 14, 5:55 AM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
655 AM CDT Fri Mar 14 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 339 AM CDT Fri Mar 14 2025

Very strong winds will occur today with gusts up to 80 mph. A
High Wind Warning is in effect for the entire area.

Widespread critical fire weather conditions are forecast today and
a Red Flag Warning is in effect for the entire area.

Additional chances for elevated to critical fire weather
conditions will arise early next week across the Panhandles.

&&

.SHORT TERM ...
(Today through Saturday night)
Issued at 339 AM CDT Fri Mar 14 2025

All attention turns to the event unfolding today as a powerful
upper level system transitions across the High Plains and
introduces very strong winds to the entire CWA. Here's what has
changed in the hours leading up and some uncertainties regarding
hazards today.

Thus far this evening, the center of the upper low is positioned
over northwest New Mexico and should quickly enter our western CWA
by 12Z. Dust from southern New Mexico has advected into our area
and is spreading across portions of the Texas Panhandle.
Artificial cloud decks are already forming at a few observations
sites including our own at the airport. A concern that is quickly
growing is the blowing dust potential today. Given the duration
and speed of the severe winds forecast, visibility will fall across
the combined Panhandles. The issue stems from the fact there is
uncertainty as to how low visibility restrictions can become. Most
of the dust expected today should be from an outside source,
rather than from within our own CWA. No blowing dust advisories or
warnings will be issued at this time due to these caveats. This
will have to be something we continue to monitor on an hourly
basis, and we will update accordingly.

Given the overall slower progression of this system compared to
previous model runs, slightly stronger wind speeds are anticipated
alongside a minor extension for the duration of the High Wind
Warning. Sustained winds now range between 35-50 mph with gusts up
to 75 mph and even 80 mph is sparse locations. Of course, the
strongest winds will still be positioned in the central and
southern Texas Panhandle, with the peak timing being from 9 AM to
4 PM. The High Wind Warning now has a start time of 5 AM due to
the latest CAMs suggesting severe wind gusts could enter our area
from the west sooner. This does not change the timing of the
maximum gusts, as the winds still need time to line up with the
vorticity maximum of the low level jet and obtain efficient mixing
with day time heating.

Critical fire weather conditions are still expected to be easily
met across the whole CWA. Concerns with the northwest zones are
lower now that forecast minimum RH values have decreased areawide.
The main factor holding us back from extreme fire danger is our
ERC percentile. Given the above average moisture this area has
received so far this year, it aids against the degradation of our
ERCs as we continue to dry out after our rain and snowfall.

Saturday, cooler temperatures and breezy winds from the north are
the bottom line. Some precipitation is still possible in the
southwestern Texas Panhandle, but the odds of occurrence are
still low similarly to the limited precipitation we might receive
in the north today.

Rangel

&&

.LONG TERM ...
(Sunday through Thursday)
Issued at 339 AM CDT Fri Mar 14 2025

Afternoon highs in the 60s expected for Sunday under the back end
of an upper level trough. Ridging is then expected to build in on
Monday with afternoon highs potentially warming into the lower
80s, with 70s to 80s likely on Tue. Another upper level system is
expected to arrive Tue night into Wed morning. A cold front
associated with this system is to keep afternoon temperatures for
Wed in the 50s. This system may also bring some showers to the
northern combined Panhandles with a slight chance in the forecast
at this time, mainly in the OK Panhandle. A slight warm up may be
in store for Thu with afternoon highs at least returning to the
60s.

Like Panhandle fashion, winds will breezy on Tue out of the SW to
W ahead of the aforementioned cold front Wed. Then winds will be
breezy out of the north behind the front for Wed day. Though Mon
may not be quite as breezy as Tue, low RH values in the single
digits and winds in the 15 to 20 mph are expected to bring some
low end critical fire weather conditions. Then on Tue when winds
ramp up to around 20 to 30 mph along with min RH values once again
in the single digits critical fire weather conditions are likely
this time a bit on the higher end with stronger winds, especially
in the western combined Panhandles where rain has been lacking the
past couple of months.

36

&&

.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Fri Mar 14 2025

The event is ongoing at the hour of this TAF issuance. MVFR
ceiling and severe wind gusts have already begun at AMA and DHT,
and conditions are expected to degrade at GUY soon. Blowing dust
may drop visibility to 1 SM or lower at all sites today. TEMPO
groups have been added to account for these potential MVFR,
possibly IFR conditions. This activity will continue until the
evening, around the 00Z timeframe. Afterwards winds speeds will
slowly die down as we enter into Saturday. Amendments may become
necessary down the line, as IFR conditions are still a
possibility. However, AMD NOT SKED is still in place for GUY as we
still cannot gather observations at their site.

Rangel

&&

.FIRE WEATHER...
Issued at 339 AM CDT Fri Mar 14 2025

Concerning the critical wildfire condition expected to be met
toady... Changes in the short term include lower minimum RH
values across the CWA. 20-30% in our northeast zones while the
rest our area reside below 20%, and even below 15% in the southern
Texas Panhandle. RFTI values remain mostly unchanged, only a few
locations increasing but the range still falls between 4 to 7. No
major changes were made with regards to the the timing of the
strongest winds or their strength. Winds will eventually shift to
out of the northwest to north by the evening hours as a weak front
moves south across the area. Thankfully, winds will not be nearly
as strong behind the front, but the wind shift could change the
direction of fire spread if any are still ongoing.

Concerning the fire weather potential next week... Please refer to
the long term discussion for additional details.

Rangel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  36  57  31 /   0  10  10   0
Beaver OK                  66  33  59  27 /  20   0   0   0
Boise City OK              61  29  55  27 /  30  10   0   0
Borger TX                  68  38  60  32 /   0  10  10   0
Boys Ranch TX              65  35  58  30 /   0  10  20   0
Canyon TX                  62  35  56  29 /   0  10  20   0
Clarendon TX               65  39  59  33 /   0  10  10   0
Dalhart TX                 62  29  54  26 /  10  10  10   0
Guymon OK                  64  31  57  27 /  30   0   0   0
Hereford TX                62  34  55  27 /   0   0  20   0
Lipscomb TX                66  37  59  31 /  10   0   0   0
Pampa TX                   66  37  58  32 /   0  10  10   0
Shamrock TX                69  39  60  32 /   0  10  10   0
Wellington TX              68  40  61  32 /   0  10  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 7 PM CDT this evening for TXZ001>020-317.

     Red Flag Warning until 7 PM CDT this evening for TXZ001>020-317.

     Blowing Dust Advisory until 7 PM CDT this evening for TXZ011>013-
     016>018-317.

OK...High Wind Warning until 7 PM CDT this evening for OKZ001>003.

     Red Flag Warning until 7 PM CDT this evening for OKZ001>003.

&&

SHORT TERM...55
LONG TERM....36
AVIATION...55
Hazardous weather outlook, Mar 14, 2:05 AM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
305 AM CDT Fri Mar 14 2025

OKZ001>003-TXZ001>020-317-142015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
305 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Very strong winds and critical fire weather conditions are
expected across the combined Panhandles today. A High Wind
Warning has been issued for the entire area from early Friday
morning through Friday evening. A Red Flag Warning has been issued
for the entire area from Friday morning through Friday evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The likelihood for hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Mar 14, 10:09 AM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1109 AM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     Non-Tstm Wnd Gst 11 WNW Bootleg          34.89N 102.99W
03/14/2025  M81 MPH          Deaf Smith         TX   Mesonet

            Peak gust so far. First gust of 59 mph
            occurred at 5:10 AM. West Texas Mesonet
            Bootleg 11WNW.

&&

AMW
Local storm report, Mar 14, 10:13 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1113 AM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     Non-Tstm Wnd Gst 10 ENE Palo Duro Canyon 34.98N 101.50W
03/14/2025  M80 MPH          Armstrong          TX   Mesonet

            Peak gust so far. First gust of 60 mph
            occurred at 9:06 AM. Mesonet station 74
            Claude 12SW.

&&

AMW
Local storm report, Mar 14, 10:22 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1122 AM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     Blowing Dust     7 SE Canyon             34.91N 101.85W
03/14/2025                   Randall            TX   Emergency Mngr

            Multiple vehicle pile-up on I-27 south of
            Canyon likely due to damaging wind and
            reduced visibility due to blowing dust.
            Injuries/fatalities are unknown at this
            time.

&&

AMW
Local storm report, Mar 14, 10:31 AM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1131 AM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     Non-Tstm Wnd Gst Fritch 1 WNW            35.65N 101.62W
03/14/2025  M78 MPH          Moore              TX   Mesonet

            Peak gust so far. First gust of 61 mph
            occurred at 6:35 AM. West Texas Mesonet
            Fritch 1WNW.

&&

AMW
Local storm report, Mar 14, 10:38 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1138 AM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Non-Tstm Wnd Gst Canyon 1W               34.98N 101.95W
03/14/2025  M77 MPH          Randall            TX   Mesonet

            Peak gust so far. First gust of 65 mph at
            6:11 AM. West Texas Mesonet Canyon 1W.

&&

AMW
Local storm report, Mar 14, 10:45 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1145 AM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     Non-Tstm Wnd Gst 2 N Texline             36.41N 103.02W
03/14/2025  M63 MPH          Dallam             TX   Mesonet

            Peak gust so far. First gust of 60 mph
            occured at 6:27 AM. West Texas Mesonet
            Texline 2N.

&&

AMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Beaver

When
March 14, 10:45 AM CST to 3:50 PM CST
Where
Beaver forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Each observation site had multiple high wind gusts ranging from 58 mph to 67 mph.

High Wind, Cimarron

When
March 14, 11:55 AM CST to 1:30 PM CST
Where
Cimarron forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Each observation site had multiple high wind gusts ranging from 58 mph to 69 mph.

High Wind, Texas

When
March 14, 1:10 PM CST to 4:25 PM CST
Where
Texas forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Each observation site had multiple high wind gusts ranging from 58 mph to 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246064, 1246065, 1246066.